Alert archive / Puerto Rico / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS JSJ

January 19, 2018

NWS JSJ issued this flash flood warning at Jan 19, 2018, 12:57 PM CST. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2018, 12:57 PM CST (18:57 UTC)
Expired
Jan 19, 2018, 1:45 PM CST
In force
48 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

342 
WGCA52 TJSJ 191857
FFWSJU
PRC061-127-191945-
/O.NEW.TJSJ.FF.W.0001.180119T1857Z-180119T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
257 PM AST FRI JAN 19 2018

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Juan Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...

* Until 345 PM AST

* At 245 PM AST, heavy showers were detected across these areas. Up 
  to one inch of rain has already fallen. Flash flooding is already 
  occurring.

* Some locations experiencing flooding in San Juan are...
  Monacillo, Caimito, Cupey, Quebrada Arena and Tortugo. In 
  Guayanabo are Frailes, Barrio Pueblo, Santa Rosa, Camarones, Mamey 
  and Rio. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.

&&

LAT...LON 1837 6603 1832 6604 1830 6605 1830 6607
      1828 6612 1829 6613 1837 6614 1838 6614
      1838 6611 1840 6607

$$

CAM
1 follow-up statement
370 
WGCA72 TJSJ 191945
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
345 PM AST FRI JAN 19 2018

PRC061-127-191952-
/O.EXP.TJSJ.FF.W.0001.000000T0000Z-180119T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-Guaynabo PR-
345 PM AST FRI JAN 19 2018

...THE FLASH FLOOD WARNING FOR SAN JUAN AND GUAYNABO MUNICIPALITIES
WILL EXPIRE AT 345 PM AST...

The heavy rain has ended and flood waters continue to recede. 
Flooding is no longer expected to pose a threat. Please continue to 
heed to any road closures, and remain alert to ponding of water on 
roadways and in poor drainage areas as light to moderate rains may 
continue during the next hour or so. 

LAT...LON 1837 6603 1832 6604 1830 6605 1830 6607
      1828 6612 1829 6613 1837 6614 1838 6614
      1838 6611 1840 6607

$$

RAM/CAM/ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 10:13 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 19, 10:13 AM CST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1213 PM AST Fri Jan 19 2018

.UPDATE...Precipitable water has been nearly flat during the last
36 hours as precipitable waters hover near 1.5 inches. Clouds and
showers have persisted in the Atlantic waters--some with moderate
rain, but all of these were moving toward the west northwest at
about 16 kt. According to the MIMIC product the bulk of the
moisture has already moved out of the forecast area and drier air
is poised to move in later tonight. Although moisture increases
somewhat Saturday, Sunday morning is expected to be much drier in
the GFS. May adjust the grids for tomorrow if afternoon
precipitation for western Puerto Rico does not manifest.

&&

.AVIATION...Areas of mtn obscurations may be seen across western
PR, but otherwise VFR conds are expected to prevail. Any MVFR
conds in the Leeward islands should disappear before 19/18Z. Sct SHRA
will dvlp across wrn PR but end by 20/00Z. Sfc winds east 10-15
kt. Maximum winds genly 30-40kt btwn FL380-500, but 19/12Z
sounding showed 50 kt at FL450.

&&

.MARINE...Seas in latest model run are not as close to 8 feet in
the Atlantic waters as in prior runs. Buoys to our north are
running low enough so as to give good confidence in at least post-
poning the arrival of 7 foot seas in all but the outer Atlantic
waters and the northwest portion of the inner Atlantic waters.
Some areas not already under and SCA are likely to have SCAs by
Saturday night.

&&

.PREV DISCUSSION... /issued 447 AM AST Fri Jan 19 2018/

SYNOPSIS...At the surface, high pressure system located across
the southeastern U.S. will move across the western Atlantic
through the weekend. Patches of low level moisture embedded in
the trades will affect the local area from time to time. A frontal
boundary will stall north of the region through at least Saturday
and will become a weak shearline.

SHORT TERM...Today through Sunday... This might sound familiar but
a mid to upper level ridge is anchored across the forecast region
through Sunday. At the surface north of Puerto Rico there is light
to northeast flow. Recent Skew-T sounding shows drier air in the mid
to upper level of the atmosphere but advancing further in time it
shows the drier air decreasing slightly today. This is a result of
the low to mid level moisture which moved in yesterday, another
round of moisture will move across Puerto Rico and the U.S. Virgin
Islands later today. The increase in low to mid level moisture along
with strong easterly trades will spark convection across the
Atlantic waters, portions of northeast PR and interior today.

A low level ridge will build north of the forecast area thus
creating a strong pressure gradient that will bring breezy
conditions, and possible trade wind showers and streamers early
Saturday across portion of northern Puerto and the eastern U.S.
Virgin Islands. The increase trade winds will cause the cap
inversion to also increase across the region this weekend.
Precipitable water values will decrease to 1.0 to 1.5 inches on
Saturday this combined with the strong cap inversion should hinder
convection from organizing this weekend.

LONG TERM...Monday through Saturday...Upper level ridge will
hold through the forecast period. Patches of low level moisture
embedded in the trade winds are forecast to affect the local
region as fresh trade winds dominates the northeast Caribbean.

AVIATION...VFR conditions are expected to prevail across all
terminals. -SHRA are possible for terminals TIST, TISX and TJSJ by
19/12Z while other terminals could see light trade wind showers are
periodically through the day. Sfc wind out of east to northeast at
10 to 20 kt.

MARINE...Seas up to 6 feet and winds up to 15 knots are expected
to prevail across the local waters today. A long dominant period
northwest to north swell will reach the Atlantic waters and local
passages by Saturday. As a result, small craft advisories has been
issued for the Atlantic waters and local passages from Saturday
morning through at least Monday morning. Please, refer to coastal
waters products for the latest information.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  73  85  74 /  30  30  30  20
STT  83  74  84  74 /  20  30  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...None.
AM...Small Craft Advisory from 8 AM Saturday to 2 PM AST Sunday for
     Coastal Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory from 8 AM Saturday to 8 AM AST Monday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....WS
Hazardous weather outlook, Jan 19, 3:54 AM CST, 9 hours 3 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
545 AM AST viernes 19 de enero de 2018

AMZ710>745-PRZ001>013-200945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
545 AM AST viernes 19 de enero de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Olas...Se espera oleaje picado de hasta 6 pies mayormente a traves
de las aguas del Atlantico y porciones de los Pasajes de Anegada y
Mona.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico y sur de Vieques.

.Dias dos a siete...sabado a jueves

Una marejada de periodo largo del noroeste producira oleaje
peligroso a traves de las aguas locales y regionales este fin de
semana. La marejada producira oleaje picado para las aguas del
Atlantico y un riesgo alto de corrientes marinas para las playas del
norte de Puerto Rico y las Islas Virgenes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se le
exhorta a los observadores que reporten corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-200945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
545 AM AST viernes 19 de enero de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Olas...Se espera oleaje picado de hasta 6 pies mayormente a traves
de las aguas del Atlantico y porciones de los Pasajes de Anegada y
Mona.

.Corrientes Marinas...Existe un moderado de corrientes marinas para
las playas del norte de Santa Cruz, San Thomas y San John.

.Dias Dos a Siete...sabado a jueves

Una marejada de periodo largo del noroeste producira oleaje
peligroso a traves de las aguas locales y regionales este fin de
semana. La marejada producira oleaje picado para las aguas del
Atlantico y un riesgo alto de corrientes marinas para las playas del
norte de Puerto Rico y las Islas Virgenes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se le
exhorta a los observadores que reporten corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:19 AM CSTSmall Craft AdvisoryJSJ4 days
Jan 19, 11:00 AM CSTAreal Flood AdvisoryJSJ3 hr
Jan 19, 11:00 AM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.